Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 4, 2024, 2:38 PM CST for Green County, Rock County, Wisconsin. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 4, 2024, 2:38 PM CST (20:38 UTC)
- Expired
- Mar 4, 2024, 3:45 PM CST
- In force
- 67 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Green County, WI, Rock County, WI
The radar
The Milwaukee radar (KMKX), 65 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 4, 3:06 PM CST | HAIL 1.5 | 5 Ssw Orfordville, WI | |
| Mar 4, 3:25 PM CST | HAIL 1 | 6 Sse Orfordville, WI | Social media image provided with measurement. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
354
WUUS53 KMKX 042038
SVRMKX
WIC045-105-042145-
/O.NEW.KMKX.SV.W.0009.240304T2038Z-240304T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
238 PM CST Mon Mar 4 2024
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Southeastern Green County in south central Wisconsin...
Rock County in south central Wisconsin...
* Until 345 PM CST.
* At 237 PM CST, a severe thunderstorm was located over Davis, or 13
miles south of Brodhead, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Janesville, Beloit, South Beloit, Brodhead, Clinton, Orfordville,
Footville, Newark, Tiffany, Hanover, Avalon, Afton, Shopiere, Avon,
Emerald Grove, Leyden, and Foxhollow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4250 8955 4282 8905 4255 8877 4249 8878
TIME...MOT...LOC 2037Z 233DEG 31KT 4243 8944
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PATTERSON2 follow-up statements
035
WWUS53 KMKX 042100
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
300 PM CST Mon Mar 4 2024
WIC045-042109-
/O.CAN.KMKX.SV.W.0009.000000T0000Z-240304T2145Z/
Green WI-
300 PM CST Mon Mar 4 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREEN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4250 8937 4257 8936 4277 8900 4255 8877
4249 8878
TIME...MOT...LOC 2059Z 233DEG 31KT 4255 8923
$$
WIC105-042145-
/O.CON.KMKX.SV.W.0009.000000T0000Z-240304T2145Z/
Rock WI-
300 PM CST Mon Mar 4 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR SOUTHEASTERN ROCK COUNTY...
At 259 PM CST, a severe thunderstorm was located near Orfordville, or
8 miles southeast of Brodhead, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Janesville, Beloit, South Beloit, Clinton, Orfordville, Newark,
Tiffany, Hanover, Avalon, Afton, Shopiere, Avon, Foxhollow, and
Emerald Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4250 8937 4257 8936 4277 8900 4255 8877
4249 8878
TIME...MOT...LOC 2059Z 233DEG 31KT 4255 8923
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PATTERSON046
WWUS53 KMKX 042133
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
333 PM CST Mon Mar 4 2024
WIC105-042145-
/O.CON.KMKX.SV.W.0009.000000T0000Z-240304T2145Z/
Rock WI-
333 PM CST Mon Mar 4 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR SOUTHEASTERN ROCK COUNTY...
At 333 PM CST, a severe thunderstorm was located near Milton, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Janesville, Beloit, South Beloit, Clinton, Newark, Tiffany,
Foxhollow, Avalon, Afton, Shopiere, and Emerald Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4250 8927 4258 8921 4275 8898 4255 8877
4249 8878
TIME...MOT...LOC 2133Z 233DEG 31KT 4273 8891
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PATTERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 10:56 AM CST, 3 hours 42 minutes earlier. Its key messages:
- Chances for thunderstorms this afternoon and tonight across the area. Strong storms with hail and gusty winds are possible, mainly from middle afternoon to middle evening.
- Warm today in the southeast half of the area away from Lake Michigan.
Area forecast discussion, Mar 4, 10:56 AM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1056 AM CST Mon Mar 4 2024
.KEY MESSAGES...
- Chances for thunderstorms this afternoon and tonight across
the area. Strong storms with hail and gusty winds are
possible, mainly from middle afternoon to middle evening.
- Warm today in the southeast half of the area away from Lake
Michigan.
&&
.UPDATE...
Issued 1045 AM CST Mon Mar 4 2024
Continue to monitor the environment for potential for
thunderstorm development this afternoon. Although we will likely
see thunderstorm develop, the main question is will they be
surface based and grow upscale to produce some large hail ,gusty
winds, and even cannot rule out a brief spin up. We are tracking
the surface warm front as it extends west to east along the
WI/IL border. Accompanying the front is a low/thin stratus deck
and based on the latest satellite imagery, it is progressing
northward. On the back edge of these clouds are where we see
the higher dewpoints in the 50s. However, we could end up
getting socked in from these clouds as well limiting surface
based instability. Another factor of a concern with the warm
front and higher dewpoint progression is the easterly winds of
the much cooler Lake. Historically, these easterly winds can
hinder the northward push and stall the front further south
toward the WI/IL border. So there are still questions and
limitations for strong to severe thunderstorm development this
afternoon.
Nevertheless, we will have supportive deep (0-6km) shear around
50 kt with low-level SRH (0-3km) exceeding 200 m2/s2. There are
hints on the morning CAMs that a tongue of the higher dewpoints
will push north for more inland locations along the I-90
corridor and just east. Pair this with the current clearing on
the visible and it may just be enough to trigger a narrow window
for a few isolated stronger storms to develop before things go
linear and become more outflow dominate with the line- parallel
flow. Main window for the isolated convection could be as early
as 1-2 pm CST, but the better window looks to be 3-6 pm CST for
south central WI. With any isolated convection that develops
will be a hail and gusty wind threat. Although the direction of
shear is less favorable for tornado, cannot rule out a brief
spin up especially with any outflow or merger interaction from
any nearby storms.
Will need to keep an eye on if things align and develop, but
still think the better deeper development will be further south
in IL/IA.
Wagner
&&
.SHORT TERM...
Issued 442 AM CST Mon Mar 4 2024
Today through Tuesday:
The cold frontal boundary continues to sag southeast across
southeast Wisconsin early this morning. It may briefly slide
south of the area, before shifting back into the area as a warm
front later this morning into this afternoon. The warm sector
airmass should make it into far southern and southeastern parts
of the area this afternoon, away from the onshore winds near
Lake Michigan. There is still some uncertainty with the exact
location of this frontal boundary.
The low level jet nose should help transport moisture into the
area by later this morning into early this afternoon, and
should help develop showers and a few storms in western parts of
the area. CAMs suggest that this activity should slowly spread
eastward and become more numerous this afternoon and evening,
as the low level frontogenesis with the stalled frontal boundary
interacts with the moist and unstable airmass ahead of the
boundary.
Forecast soundings adjusted for expected temperatures and
dewpoints along and ahead of the front suggest about 500 to 900
J/kg of mean layer CAPE, with fairly strong deep layer shear of
35 to 45 knots. This should be enough to bring a risk for strong
storms, to perhaps a severe storm, with hail up to one inch and
gusty winds to 60 MPH.
There is a non-zero tornado risk as well, if a surface-based
supercell were to develop near the boundary later this
afternoon. This is very conditional as of now, but will be
something to watch. See the SPC Day 1 Outlook for more details.
If more sunshine can occur this afternoon, more instability and
a greater risk for strong/a few severe storms would develop.
For now, will message the risk for hail and strong winds with
the storms later this afternoon and into the evening.
The record high had already been broken at Milwaukee early this
morning, reaching at least 63 degrees, breaking the old record
of 59 in 2000. The record high minimum temperatures at Milwaukee
and Madison may also be in jeopardy of being broken today. Warm
highs into the upper 60s to around 70 are forecast in
southern/southeastern parts of the area away from the lake, and
may get warmer if more sunshine occurs. Cooler 50s are expected
elsewhere.
Much-needed rainfall should occur over the area this afternoon
and tonight, before it moves off to the east Tuesday morning.
The NBM 10th to 90th percentile range has generally 0.25 to 0.50
inches to 0.80 to 1.20 inches northwest to southeast across the
area. EPS/GEFS members are all showing decent rainfall amounts
as well. Convection may make these amounts more variable, but
it does look like most of the area should see beneficial
rainfall.
High pressure to the north of the region Tuesday will bring
drier north to northeast winds into the area, bringing dry
conditions back to the area. Temperatures will be cooler, but
still above seasonal normals.
Wood
&&
.LONG TERM...
Issued 442 AM CST Mon Mar 4 2024
Tuesday night through Sunday:
The high will shift slowly east across Ontario and into James
Bay Tuesday night into Wednesday night. This will keep dry
conditions over the region, with temperatures remaining above
seasonal normals.
Ensembles are generally showing another decent shot at rainfall
for the area for Friday into Saturday across the area, as low
pressure shifts northeast from the Southern Plains into Lower
Michigan. There is still uncertainty with the exact track of the
low, but most EPS/GEFS ensemble members are showing decent
amounts of QPF with this system. It could get cold enough on the
backside of this system Friday night into Saturday for some
rain/snow mix potential, but given the recent warm trends, would
lean toward more rain than a mix. Temperatures appear to remain
above seasonal normals into the weekend.
Wood
&&
.AVIATION...
Issued 1050 AM CST Mon Mar 4 2024
There is a shallow low-level stratus deck lifting north with a
warm front late this morning. Will bring a brief period of MVFR
ceilings across southern WI. These low ceilings may linger along
the lakefront a bit longer if the warm front stalls because of
the easterly flow component off the Lake. Otherwise there is an
increasing shower and thunderstorm potential this afternoon and
evening as the main cold front swing through. This will bring
lower flight conditions through this evening. Otherwise, winds
will vary from easterly to southeasterly through the afternoon
and will increase ahead of the cold front. Then shift more
northerly overnight into the Tuesday with improving flight
conditions through Tuesday afternoon as high pressure works its
way into the region.
Wagner
&&
.MARINE...
Issued 442 AM CST Mon Mar 4 2024
The Small Craft Advisory north of North Point Lighthouse will
expire at 6 AM CST this morning, as waves subside below 4 feet.
A frontal boundary will linger southwest to northeast across Lake
Michigan today, before shifting southward as a cold front tonight.
Winds will briefly weaken early today, before increasing south
winds develop over southern portions of the lake this afternoon,
with north winds developing to the north.
Some fog may develop across southern portions of the lake today
into this evening, south of the frontal boundary. Some potential
for dense fog to form, with increasing moisture moving over the
cool lake waters ahead of the front.
Gusty north winds to 30 knots will then shift south across the
rest of the lake tonight behind the cold front, lingering into
Tuesday. A Small Craft Advisory is in effect from middle to late
evening into Tuesday across the nearshore waters, for the gusty
north winds and building waves.
High pressure around 30.5 inches well north of Lake Superior
will shift to James Bay Tuesday night into Wednesday night.
Northeast to east winds are expected during this period. East
winds should linger into the rest of the week, as developing low
pressure approaches the region from the southwest. Winds and
waves may reach Small Craft Advisory levels later this week.
Wood
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644...9 PM Monday to 6 PM
Tuesday.
Small Craft Advisory...LMZ645-LMZ646...midnight Tuesday to 6
PM Tuesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Mar 4, 1:18 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 118 PM CST Mon Mar 4 2024 WIZ046-047-051-052-056>060-062>072-051930- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 118 PM CST Mon Mar 4 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight A few isolated stronger storms possible early this afternoon capable of producing hail and gusty winds. Then a line of storms with more of a gusty wind threat will move through the evening. .DAYS TWO THROUGH SEVEN...Tuesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any reports this afternoon and tonight would be appreciated. LMZ643>646-051930- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 118 PM CST Mon Mar 4 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight Small craft conditions this evening and tonight. There are chances for thunderstorms this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Small craft conditions continues through Tuesday. Additional periods of small craft conditions toward the end of the week and into the weekend. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-051930- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 118 PM CST Mon Mar 4 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight There are chances for thunderstorms this afternoon and tonight. North gusts to 30 knots are expected tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Monday North gusts to 30 knots are expected into Tuesday. www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 3:20 AM CST | Small Craft Advisory | MKX | 48 hr | |
| Mar 4, 3:10 PM CST | Tornado Warning | MKX | Rock | 35 min |
| Mar 4, 3:37 PM CST | Severe Thunderstorm Warning | MKX | Rock, Walworth | 53 min |
| Mar 4, 4:04 PM CST | Tornado Warning | MKX | Rock, Walworth | 41 min |
| Mar 4, 4:22 PM CST | Areal Flood Advisory | MKX | Rock, Walworth | 3 hr |
| Mar 4, 4:30 PM CST | Severe Thunderstorm Warning | MKX | Racine, Walworth, Waukesha | 45 min |
| Mar 4, 4:38 PM CST | Severe Thunderstorm Warning | MKX | Walworth | 37 min |
| Mar 4, 5:33 PM CST | Special Weather Statement | MKX | Kenosha, Milwaukee, Racine | 42 min |
| Mar 4, 5:46 PM CST | Special Marine Warning | MKX | 44 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.